Colorado, 2016Hail in Colorado, August 10, 2016
August 10, 2016 · NWS GLD · 1 event in 1 county or zone
During the afternoon a strong thunderstorm produced nickel size hail north-northwest of Stratton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon a strong thunderstorm produced nickel size hail north-northwest of Stratton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 10, 12:59 PM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 10, 12:59 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
159 PM MDT WED AUG 10 2016
.SHORT TERM...(This evening through Thursday)
Issued at 159 PM MDT Wed Aug 10 2016
As of 230 pm CDT, 130 pm MDT, skies across the Tri-State Region were
mostly clear with the exception of some daytime cumulus developing
over eastern Colorado. Temperatures have climbed into the low to mid
90s so far today. Winds are south at 10 to 20 mph with some gusts as
high as 25 mph. At the surface, a low pressure is centered over
southeast Wyoming. The low pressure extends south across eastern
Colorado into northeastern New Mexico. Aloft, a shortwave trough is
moving northeast across northern Colorado into western Nebraska.
Additional weak perturbations are moving northeast toward the Tri-
State region from southern Colorado.
For this afternoon through tonight, a few thunderstorms are possible
as weak disturbances pass over the High Plains. Overall, am
anticipating a few storms to develop over central Colorado,
spreading northeast. Most of the activity looks to remain west and
north of the Tri-State Region tonight. However, a few storms are
certainly possible over northeast Colorado and southwest Nebraska.
Current instability parameters this afternoon suggest SBCape of
2000+ J/kg over NW Kansas, diminishing as you head west, lapse rates
of 8+ C/km, and DCAPE near 1500 J/kg. These parameters would
indicate storms may be strong, perhaps severe. The lack of wind
shear is somewhat concerning so unsure how organized/persistent any
storms would be.
On Thursday, a cold front is expected to move south across the High
Plains. By Noon MDT, this front is currently forecast to be roughly
along a line from McCook, NE to Goodland, KS to Kit Carson, CO. The
cold front is expected to serve as a focus for tomorrow's
thunderstorm development. This is especially highlighted by numerous
members of forecast guidance (NAM, WFR-ARW, WRF-NMM, SREF, GFS,
Canadian Model). Severe weather parameters indicate some storms may
be strong to severe. Better jet dynamics are forecast with a right
entrance region over the High Plains. Wind shear increases a little
as well so storms should be more organized. A quick moving squall
line seems most probable. Latest PWAT forecasts predict values
approaching 1.70 inches. In the end, storms that develop tomorrow
should be capable of large hail, damaging winds and torrential
downpours. Storms may progress quickly if a cold pool is able to
develop so flash flooding may not be too much of a concern.
.LONG TERM...(Thursday night through Wednesday)
Issued at 159 PM MDT Wed Aug 10 2016
To begin the extended period, the CWA is being impacted by a trough
that is moving through the area. For Thursday night, a cold front
will be passing through the region in the late afternoon or will
pass through in the early evening. In addition to the cold front, a
700 mb shortwave will be pushing through the region as will. This
will help enhance storm potential. The main source of moisture will
be pulled up from the desert southwest.
Friday will continue to have the upper level trough moving through
the region. Temperatures are expected to be in the 80s due to the
passage of the cold front from Thursday. Another shortwave will move
through the region beginning in the afternoon. This will help with
continued precipitation potential.
Saturday is looking drier than the previous two days due to the
trough pushing east out of the region and a ridge moving in behind
it. As well as the frontal boundary keeping most of the
precipitation to the south of the CWA. There are slight chances for
PoPs throughout the day over portions of the region but nothing
strong is expected.
Sunday through Wednesday are expected to be dry. The ridge moves
over the region cutting off any moisture from the southwestern
states from moving up into the area. Temperatures will slowly
increase through the beginning of next week, reaching the upper
80s to low 90s by Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1135 AM MDT Wed Aug 10 2016
VFR conditions anticipated over the next 24 hours. A few storms
should develop over Colorado this afternoon, spreading east this
evening. As of this TAF issuance, thinking storms remain west of
TAF sites. A pre-frontal trough moves south across the High
Plains tonight, leading to veering surface winds. Tomorrow, a
disturbance is expected to move through, bringing another chance
for storms along the trough and an incoming cold front. Storms
are expected to develop around/after 18z near both TAF sites.
Thunderstorms may be input by later TAF forecasts for Thursday
afternoon.
&&
.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...RRH
LONG TERM...CLT
AVIATION...RRH
Hazardous weather outlook, Aug 10, 1:03 PM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT WED AUG 10 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-112015-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
203 PM MDT WED AUG 10 2016 /303 PM CDT WED AUG 10 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FEW THUNDERSTORMS ARE POSSIBLE TODAY ACROSS NORTHEAST
COLORADO, SOUTHWEST NEBRASKA, AND EXTREME NORTHWEST KANSAS. A FEW
STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE REGION
THURSDAY INTO THURSDAY NIGHT. A FEW OF THESE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS.
STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.
In the hours before
Special weather statement, Aug 10, 1:44 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT WED AUG 10 2016
COZ090-102100-
YUMA COUNTY CO-
244 PM MDT WED AUG 10 2016
...SPECIAL WEATHER STATEMENT...
AT 243 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
YUMA...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH AND SOME LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA.
LAT...LON 4017 10262 4006 10279 4017 10280 4022 10272
TIME...MOT...LOC 2043Z 254DEG 8KT 4011 10279
007
Special weather statement, Aug 10, 2:00 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT WED AUG 10 2016
COZ090-102115-
YUMA COUNTY CO-
300 PM MDT WED AUG 10 2016
...SPECIAL WEATHER STATEMENT...
AT 300 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
YUMA...MOVING EAST AT 10 MPH.
HALF INCH HAIL...WINDS IN EXCESS OF 30 MPH AND BRIEF LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA.
LAT...LON 4023 10259 4012 10254 4007 10279 4017 10280
4019 10279
TIME...MOT...LOC 2100Z 254DEG 8KT 4012 10274
007Special weather statement, Aug 10, 2:11 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT WED AUG 10 2016
COZ090-102130-
YUMA COUNTY CO-
311 PM MDT WED AUG 10 2016
...SPECIAL WEATHER STATEMENT...
AT 310 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF COPE...OR 24 MILES SOUTH OF YUMA...MOVING EAST AT 20
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ABARR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3990 10258 3977 10256 3974 10280 3988 10280
TIME...MOT...LOC 2110Z 260DEG 18KT 3978 10283
007
Special weather statement, Aug 10, 2:13 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT WED AUG 10 2016
COZ090-102130-
YUMA COUNTY CO-
313 PM MDT WED AUG 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
330 PM MDT...
AT 311 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
YUMA...MOVING EAST AT 10 MPH.
HALF INCH HAIL...WIND GUSTS TO 40 MPH AND BRIEF RAINFALL RATES OVER
TWO INCHES AN HOUR ARE EXPECTED. THIS WILL CREATE VISIBILITIES DOWN
TO A MILE OR LESS AT TIMES.
LOCATIONS IMPACTED INCLUDE...
YUMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4023 10259 4012 10254 4007 10279 4017 10280
4019 10279
TIME...MOT...LOC 2111Z 254DEG 8KT 4013 10271
007Special weather statement, Aug 10, 2:47 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT WED AUG 10 2016
COZ091-102200-
KIT CARSON COUNTY CO-
347 PM MDT WED AUG 10 2016
...SPECIAL WEATHER STATEMENT...
AT 346 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF VONA...OR 9 MILES NORTHEAST OF SEIBERT...MOVING
NORTHEAST AT 10 MPH.
PEA SIZE HAIL...WINDS IN EXCESS OF 30 MPH AND BRIEF HEAVY RAINFALL
PRODUCING REDUCED VISIBILITIES WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL KIT
CARSON COUNTY.
THIS INCLUDES INTERSTATE 70 IN COLORADO NEAR MILE MARKER 407.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3928 10285 3939 10291 3954 10259 3940 10250
TIME...MOT...LOC 2146Z 239DEG 10KT 3938 10274
007
Special weather statement, Aug 10, 2:59 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT WED AUG 10 2016
COZ090-102215-
YUMA COUNTY CO-
359 PM MDT WED AUG 10 2016
...SPECIAL WEATHER STATEMENT...
AT 357 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 6 MILES
SOUTHWEST OF YUMA...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
ADDITIONALLY...ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH AND
REDUCED VISIBILITIES ARE POSSIBLE. THIS ALONG WITH THE HEAVY
RAINFALL THAT OCCURRED WITHIN THE PAST HOUR COULD PRODUCE SOME MINOR
FLOODING.
LOCATIONS IMPACTED INCLUDE...
YUMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4005 10256 3998 10280 4000 10280 4000 10279
4012 10279 4018 10267
TIME...MOT...LOC 2157Z 244DEG 16KT 4006 10280
007Hail, Kit Carson
- When
- August 10, 3:20 PM MST
- Where
- Kit Carson County, 8.63 mi NNW of Stratton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.412, -102.672
Estimated wind gusts of 30-40 MPH and almost an inch of rainfall accompanied the hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New York, August 10, 20162 deaths · 1 event
- Rip Current in Florida, August 10, 20161 death · 2 injured · 1 event
- Lightning Strike in Ohio, August 10, 20161 death · 1 event
- Rip Current in Wisconsin, August 10, 20161 death · 1 event
- Flash Flooding and Flooding in Wisconsin, August 10 to 16, 2016$5.7 million · 14 events
- Flash Flooding and Hail in North Dakota, August 10, 2016$1.9 million · 3 in hail · 30 events
- Flash Flooding and Flood in Minnesota, August 10 to 11, 2016$295,000 · 2 in hail · 33 events
- Tornado and Damaging Winds in New York, August 10, 2016$617,000 · EF0 · 8 events
- Flash Flooding and Heavy Rain in Minnesota, August 10 to 11, 2016$240,000 · 6 events
- Flash Flooding and Hail in North Dakota, August 10 to 11, 2016$53,000 · 1.5 in hail · 9 events
- Flash Flood in Indiana, August 10, 2016$75,000 · 1 event
- Flash Flood in Pennsylvania, August 10, 2016$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654766.